Objective: To document the adverse events after transarterial chemoembolisation and factors predicting such events. Methods: The prospective observational study was conducted at the Sindh Institute of Urology and Transplantation, Karachi, from November 2009 to November 2011. All patients diagnosed as hepatocellular carcinoma were included in this study. Complications developing within the first 6 weeks of the procedure were recorded. SPSS version 16 was used for statistical analysis. Results: Of the total 80 patients, 59 (73.8%) were male. The overall mean age was 52.25±9.24 (range: 28-76 years). Most common etiology was hepatitis C related cirrhosis in 55 (68.8%). Adverse events developed in 46 (57.5%) patients. Post transarterial chemoembolisation syndrome was seen in 37 (46.3%). Of those with the syndrome, 24 (64.8%) patients had no additional complications, while 3 (8%) had renal dysfunction, 2 (5%) hypertensive crisis, and 1 (2.7%) patient each had urinary tract infection, pneumonia and sepsis. Decompensation of cirrhosis occurred in 6 (7.5%) patients of whom 3 (50%) developed sepsis and died. The syndrome was associated with tumour size >5cm (p=0.001) and higher dose of lipoidol (p=0.0001). Decompensation of cirrhosis was associated with low basal albumin (p=0.002), advanced basal child turcotte pugh (p=0.005) and model for end-stage liver disease (p=0.006) scores. Conclusion: Transarterial chemoembolisation, though generally safe, may lead to serious complications in patients with advanced liver disease. Post-procedure syndrome was associated with increased tumour size and lipoidol dose.
|Number of pages||6|
|Journal||Journal of the Pakistan Medical Association|
|Publication status||Published - Feb 2013|
- Adverse events
- Hepatocellular carcinoma
- Post TACE Syndrome